Alert archive / Montana / Special Weather Statements in 2013

Special Weather Statement, NWS Great Falls, MT

June 19, 2013Chouteau County, Montana

NWS Great Falls, MT issued this special weather statement at Jun 19, 2013, 6:48 PM MDT for Chouteau County, Montana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2013, 6:48 PM MDT (00:48 UTC)
Expired
Jun 19, 2013, 7:45 PM MDT
In force
57 min
Issued by
NWS Great Falls, MT

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 63 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2013-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2013-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2930 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

396 
WWUS85 KTFX 200048
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
648 PM MDT WED JUN 19 2013

MTZ013-200145-
CHOUTEAU MT-
648 PM MDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHOUTEAU COUNTY UNTIL 745
PM MDT...

AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF HIGHWOOD...OR 12 MILES SOUTH OF
FORT BENTON...MOVING NORTH AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FORT BENTON AND
CARTER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4807 11101 4806 11049 4757 11059 4758 11092
TIME...MOT...LOC 0048Z 178DEG 24KT 4766 11075

$$

GUSTAFSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jun 19, 6:35 PM MDT, 13 minutes earlier.

Area forecast discussion, Jun 19, 6:35 PM MDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
635 PM MDT Wed Jun 19 2013

.UPDATE...Strong thunderstorms continue to move across central
Montana but a surface front pushing through southwest Montana is
bringing stable air into the region. Strong and gusty winds have
been reported behind the front and have issued a high wind warning
for Norris Hill in Madison County. As the front continues to push
through the state the strongest storms will move out of my
forecast area. Additional updates are anticipated through the
evening. mpj

&&

.AVIATION...
Updated 2350Z.
Strong to severe thunderstorms will continue to move through
central and north central Montana this evening. A strong surface
cold front has already pushed through portions of southwest
Montana and will continue to move east overnight. Behind the front
a more stable airmass with gusty west winds will move into the
forecast area. VFR conditions should prevail through the period
except for local IFR/MVFR conditions in and around the strongest
storms. Mountain obscurations are expected as well. mpj

&&

.PREV DISCUSSION...
/ISSUED 305 PM MDT Wed Jun 19 2013/

Rest of this afternoon through tonight...A fairly vigorous upper
level low centered over the inland Pacific NW this afternoon will
track slowly east into the Northern Rockies tonight, producing
favorable conditions for severe thunderstorm development across much
of the forecast area late this afternoon through this evening.
Diffluent southerly flow ahead of the upper low and an upper level
jet rounding the base of the trough will support large scale lift
while cooling in the mid levels will produce moderate instability.
Thunderstorms have already initiated over the higher terrain in
Beaverhead County as well as the Absorka range in south central MT
with latest visible satellite imagery also indicating convective
cloud development over the Little Belts. Expect this activity to
increase and coverage while tracking north this afternoon with storm
intensification/organization occurring late this afternoon and
evening as it progresses north into the relatively rich moisture
environment over the north central MT plains. Large hail and strong
gusty winds will be the main threat as storms organize late this
afternoon with a transition to more linear organization as the
storms continue northward toward the Canadian border late tonight.
Low level helicity fields would marginally support an isolated
tornado threat if cells can interact with a weak boundary across
north central MT. Threat for severe storms will diminish from south
to north later this evening with rain and high elevation snow
showers continuing through the night in the Glacier Park area where
snow levels will fall to around 7000 feet late tonight as the cold
pool aloft associated with the upper low moves in from the west.
Hoenisch

Winds will likely approach high wind criteria along the Rocky
Mountain Front on Thursday, but am not anticipating a need for
high wind highlights at this time. The Pacific low pressure system
will linger through the day on Friday, keeping a chance of showers
and (likely weak) afternoon/evening thunderstorms over the area,
as temperatures remain about 10 degrees cooler than normal.
Coulston

Friday night through Wednesday...An upper low over the Pacific
Northwest early Friday evening is forecast to weaken as it moves
over the forecast area on Saturday. Models are fairly wet over
southwest and north central Montana on Saturday so have increased
the chances of precipitation especially over north central
Montana. The remnants of the upper low move out by late Saturday
night and by early Sunday morning it appears the only threat for
precipitation will be over north central Montana and possibly the
mountains of the Rocky Mountain Front. On Sunday an upper ridge
will move through the forecast area and expect a mostly dry
period but then southwest flow aloft returns next week. Models
differ on shortwave details and associated precipitation
patterns. Due to these inconsistencies will go with generally a
chance of showers/thunderstorms over the mountains of the Rocky
Mountain Front with a slight chance of showers/thunderstorms
elsewhere. Cool air associated with the upper low will result in
highs on Saturday of only 55 to 65 except over north central
Montana where highs will be closer to 70. Thereafter expect
gradually warming temperatures. Blank

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  67  43  65 /  60  20  20  30
CTB  49  63  41  64 /  90  20  20  30
HLN  50  65  43  67 /  50  30  20  30
BZN  45  68  39  68 /  30  30  20  30
WEY  34  60  31  63 /  20  20  10  10
DLN  42  62  37  66 /  50  30  20  20
HVR  56  72  47  70 / 100  20  20  40
LWT  48  68  42  65 /  80  20  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH until 10 PM MDT this evening Blaine...
Broadwater...Cascade...Central and Southern Lewis and Clark...
Chouteau...Eastern Glacier...Eastern Pondera...Eastern Teton...
Fergus...Hill...Jefferson...Judith Basin...Liberty...Meagher...
Northern Rocky Mountain Front...Southern Rocky Mountain Front...
Toole.

FLASH FLOOD WATCH until Midnight MDT tonight Blaine...Cascade...
Chouteau...Eastern Glacier...Eastern Pondera...Eastern Teton...
Fergus...Hill...Judith Basin...Liberty...Northern Rocky Mountain
Front...Southern Rocky Mountain Front...Toole.

HIGH WIND WARNING until 11 PM MDT this evening For Route 287
over Norris Hill in Madison County.

&&

weather.gov/greatfalls
Hazardous weather outlook, Jun 19, 4:57 AM MDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
457 AM MDT WED JUN 19 2013

MTZ009>014-044>054-201200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
457 AM MDT WED JUN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS...HEAVY
RAINFALL...AND FLASH FLOODING ARE POSSIBLE OVER PORTIONS OF
CENTRAL AND NORTH CENTRAL MONTANA TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WESTERLY WINDS WILL BECOME BREEZY ON THURSDAY...POSSIBLY BECOMING
STRONG ALONG THE ROCKY MOUNTAIN FRONT.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF HAIL...STRONG WIND GUSTS...HEAVY
RAINFALL...AND/OR FLASH FLOODING WOULD BE GREATLY APPRECIATED.

MTZ008-015-055-201200-
BEAVERHEAD-MADISON-GALLATIN-
457 AM MDT WED JUN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WITH HAIL AND GUSTY WINDS ARE POSSIBLE OVER
SOUTHWEST MONTANA TODAY. SOME STORMS MAY EVEN PRODUCE BRIEF HEAVY
RAINFALL THAT MAY CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER REPORTS OF HAIL...STRONG WIND GUSTS...HEAVY
RAINFALL...AND/OR FLASH FLOODING WOULD BE GREATLY APPRECIATED.

In the hours before

Special weather statement, Jun 19, 5:53 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
553 PM MDT WED JUN 19 2013

MTZ009-010-200045-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
553 PM MDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PONDERA AND WESTERN
GLACIER COUNTIES UNTIL 645 PM MDT...

AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF BROWNING...OR 32 MILES SOUTHWEST
OF CUT BANK...MOVING NORTHWEST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BROWNING...EAST
GLACIER PARK...KIOWA...SAINT MARY AND BABB.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4834 11258 4818 11281 4848 11349 4854 11348
      4857 11353 4857 11361 4859 11372 4861 11375
      4870 11374 4896 11338
TIME...MOT...LOC 2354Z 137DEG 31KT 4845 11299

MLV
Local storm report, Jun 19, 6:33 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
633 PM MDT WED JUN 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             1 NW HEART BUTTE        48.30N 112.85W
06/19/2013  E0.75 INCH       GLACIER            MT   CO-OP OBSERVER

&&

PN
Local storm report, Jun 19, 6:40 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
640 PM MDT WED JUN 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     GREAT FALLS             47.50N 111.29W
06/19/2013  M58 MPH          CASCADE            MT   MESONET

&&

EMANUEL
Special weather statement, Jun 19, 6:43 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
643 PM MDT WED JUN 19 2013

MTZ009-010-046-048-200200-
EASTERN GLACIER MT-EASTERN PONDERA MT-NORTHERN ROCKY MOUNTAIN FRONT
MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-
643 PM MDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PONDERA...GLACIER
AND NORTHWESTERN TETON COUNTIES UNTIL 800 PM MDT...

AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF HEAVY RAIN AND STRONG THUNDERSTORMS 22 MILES NORTHWEST OF
CHOTEAU...MOVING NORTHWEST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND HAIL UP TO ONE-HALF INCH IN DIAMETER
ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.

VISIBILITIES MAY BE REDUCED IN AREAS OF VERY HEAVY RAIN AND
LOCALIZED FLOODING IN LOW AREAS IS POSSIBLE.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HEART BUTTE...
BROWNING...EAST GLACIER PARK...KIOWA...DUPUYER...SAINT MARY AND BABB.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4901 11294 4791 11207 4773 11258 4795 11300
      4796 11292 4801 11290 4811 11300 4817 11325
      4823 11324 4833 11339 4841 11337 4845 11349
      4854 11348 4861 11375 4873 11372 4882 11378
      4885 11383 4883 11401 4901 11407
TIME...MOT...LOC 0040Z 157DEG 18KT 4800 11258

MLV
Local storm report, Jun 19, 6:46 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
646 PM MDT WED JUN 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HEAVY RAIN       7 NW NEIHART            47.01N 110.84W
06/19/2013  M1.77 INCH       CASCADE            MT   CO-OP OBSERVER

            1.77 INCHES RAIN MEASURED IN LESS THAN 2 HOURS.

&&

PN
Special weather statement, Jun 19, 6:48 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
648 PM MDT WED JUN 19 2013

MTZ013-200145-
CHOUTEAU MT-
648 PM MDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHOUTEAU COUNTY UNTIL 745
PM MDT...

AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF HIGHWOOD...OR 12 MILES SOUTH OF
FORT BENTON...MOVING NORTH AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FORT BENTON AND
CARTER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4807 11101 4806 11049 4757 11059 4758 11092
TIME...MOT...LOC 0048Z 178DEG 24KT 4766 11075

GUSTAFSON

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:21 PM MDTHigh Wind WarningTFX4 hr
Jun 19, 6:43 PM MDTSpecial Weather StatementTFXGlacier77 min
Jun 19, 6:49 PM MDTSpecial Weather StatementTFXWheatland56 min
Jun 19, 7:21 PM MDTSpecial Weather StatementTFXChouteau, Liberty39 min
Jun 19, 7:39 PM MDTAreal Flood WarningTFXCascade, Chouteau, Glacier, Judith Basin, Lewis and Clark, Pondera and 2 more18 hr
Jun 19, 7:55 PM MDTSpecial Weather StatementTFXChouteau, Liberty, Toole65 min
Jun 19, 8:09 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill51 min
Jun 19, 8:12 PM MDTSevere Thunderstorm WarningTFXFergus48 min
Jun 19, 8:22 PM MDTSevere Thunderstorm WarningTFXHill, Liberty, Toole53 min
Jun 19, 8:31 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus44 min
Jun 19, 8:32 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill43 min
Jun 19, 8:54 PM MDTSevere Thunderstorm WarningTFXHill, Liberty51 min
Jun 19, 9:10 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill65 min
Jun 19, 10:32 PM MDTSpecial Weather StatementTFXBlaine43 min
Jun 19, 11:34 PM MDTAreal Flood WarningTFXBlaine, Fergus, Hill, Liberty12 hr

Nearby

Special Weather Statements in Montana, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.